Did You Realise…?

That conservatively estimated figures suggest that at least 26,000 people in Britain die from an adverse reaction to a medicine every year. This compares to only 3,200 in road accidents. I was stunned at that!

 

Studies show that a total of 1,489 drugs were found to be associated with adverse reaction although 51 of those seem to cause the most problems. There seemed to be a disproportionate amount from immune modulators such as steroids, and pain relieving meds. If you want to see what the drugs are, try tinyurl.com/44bk9g. Source Arch Intern Med 2007, Foods Matter May 08.

 

Another study suggests, though, that doctors don’t believe you when you tell them you think you are reacting to a medicine. Statins used to lower cholesterol, for example, are known to cause muscle problems, nerve pain in the hands and feet, yet in a survey 32% of patients were told there was no link to their symptoms, 39% said their doctor said a link was ‘possible’ and 29% said their GP wouldn’t say either way. The journal Drug Safety, published the study and the research leader concluded that ’physicians seem to commonly dismiss the possibility of a connection. This seems to occur even for the best-supported adverse effects of the most widely-prescribed class of drugs.’

 

With the advent of the internet, it gives us all a lot more ability to check things out to see if new symptoms have happened since you started a new medicine and there is a causal link. It’s not always the case, obviously, but I have to say one of the first things I consider with patients is did a chronic symptom start after they changed meds and is there a link in the research to that drug. I find it more often than you would think – and often GPs are more than happy to help find a way round it if you talk to them.

Leave a Reply